Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Creatine on Atripla
Feb 19, 2012

I have been taking Atripla for 6 months now with good results, except recently a creatine level test revealed a reading of 1.6 which is abnormal. My urine was clear and showed no problems. My urine has been tested with no problems, three different times in the past 6 months. I train heavy in the gym four days a week. Could my heavy weight training be the cause of this high creatine reading? My doctor says my renal funcion (urine test) is functioning normily. She plans to test the creatine level again in one more month.

Response from Dr. Young

Hello and thanks for your questions.

We'd need a little more information before making an assessment of your situation. At face value, your creatinine level (note that creatinine is different than the diet supplement creatine) is elevated at 1.6. This is a pretty crude estimate of kidney function, which is better assessed using by calculating your glomerular filtration rate (or GFR). GFR is a function of your age, weight, race as well as your creatinine. One of the easy ways to estimate GFR is through the use of online sMDRD calculators. I encourage both doctors and patients alike to track kidney function in this way.

If your muscular, a higher creatinine measurement might be normal.

What's also relevant is how much your GFR has changed since starting on your medications. This is important since some medications, tenofovir in particular, are associated with kidney injury. A loss of GFR over time can be evidence of drug-induced injury. What is important is to not let kidney function decline without making adjustments to dose or the type of medication.

In short though, it seems reasonable to repeat the test (and it would be good for you to be well hydrated before the next lab draw).

Hope that's helpful, BY



Previous
just diagnosed
Next
PEP n more pep

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement